incredible-marketing Arrow


What Do I Do If Someone Overdoses On Opioids?

According to the American Society of Addiction Medicine, 20.5 million Americans suffer from a substance abuse disorder. Two-million of those disorders involve prescription painkillers while over 500,000 involve heroin.  Even more alarming, in 2015 there were over 20,000 overdose deaths related to prescription pain relievers and nearly 13,000 overdose deaths related to heroin.  This is a trend that has seen a drastic increase over the past 20 years, even as regulations regarding the prescription of opioid pain relievers have tightened.  Death from opioid overdoses can be prevented if Naloxone is given is administered soon after an overdose is suspected.  Symptoms of an overdose include:

  • Muscle spasms/seizures
  • Loss of consciousness
  • Unable to respond to outside stimuli (awake but unable to talk)
  • Slow, shallow, or erratic breathing
  • Skin may turn blue in light skinned people or gray for darker skinned people
  • Vomiting
  • Choking or gurgling
  • Skin is very clammy
  • Slow, erratic, or very faint pulse

If you suspect a loved one is suffering from an overdose it is crucial to act right away.  The first thing you should do is to attempt to get the person to react.  Try talking to them and if they don’t respond attempt to jar them awake by rubbing your knuckles into the sternum, causing slight pain.  If they wake up, try to get them talking.  If they are having trouble breathing or chest tightness, call 911.  If the person does not respond, call 911 immediately.  

When calling 911 make sure to give the dispatcher as much information as possible.  Avoid using the words drug or overdose, instead describe the symptoms. Once the paramedics arrive disclose the overdose and give as much information as possible: what was taken, how much, how long ago, etc.  Try to remain calm. If it sounds chaotic in the background, dispatchers are likely to send police with the paramedics.  It is important you stay with the victim until the paramedics arrive to make sure they stay breathing and their airway does not get obstructed.  Lay the person on their side with an arm raised above their head and use a bent knee to help balance.  If you have access to Naloxone, make sure the directions are followed carefully.  After being administered Naloxone, some people may feel withdrawal like symptoms and want to use again.  It is imperative that they are not allowed to use again to prevent an overdose from happening again.  


Detox is the first step in the journey to recovery from addiction to drugs and alcohol. The Gardens Wellness Center is redefining the way we approach detox and treat those who are detoxing. Our comfortable environment, encouraging program, and engaging amenities set us apart from other detox centers. Call us today for information:  (844) 325-9168